My Lupus Buffalo Hump

Source:  My Lupus Buffalo Hump    Tag:  pictures lupus
Things I Hide about My Invisible Disease - Part 2 - The Buffalo Hump

Buffalo Gals, won't you come out tonight,
Come out tonight, Come out tonight,
Buffalo Gals, won't you come out tonight,
And dance by the light of the moon.

I don't think that song was about women with Lupus, but now that I've read all the lyrics I'm more inclined to think that it might have been. In any case, it's the tune that inevitably starts playing in my head when I think about this one particular aspect of having Lupus that I hide. Whereas you may have heard about the "butterfly" rash associated with Lupus, I bet you haven't heard about the Buffalo Hump! Doesn't that just sound beautiful and feminine?

I guess technically it's not a symptom of Lupus itself but it is a side-effect of the treatment. In particular steroids. Now when I talk about steroids, I'm not talking about anabolic steroids...the kind that "pump you up" and give you big muscles, and get you kicked out of baseball (usually after you've retired). The steroids I'm talking about are corticosteroids. Corticosteroids have an interesting history:

Corticosteroids: Once a Miracle "Cure"?

Corticosteroids or glucocorticoids, often just called "steroids", where once thought to be almost miraculous. In 1948, at the Mayo Clinic in Rochester, Minnesota a group of arthritis patients were given daily injections of a corticosteroid. The results were so striking and the improvement so dramatic that it was thought that the "cure" for arthritis had been discovered. However, as the use of corticosteroids expanded over the years, side effects emerged and it was realized that high doses given over prolonged periods of time turned steroids into "scare-oids". Patients were warned of the potential problems, the use of corticosteroids became more conservative, and some patients were so frightened of them they even declined treatment."
 Corticosteroids are used in Lupus patients to suppress the immune system (which has gone all wonky is attacking the bodies healthy cells and tissues) and to reduce inflammation. When the immune system is suppressed, surprise surprise you are more likely to get infections, all kinds of infections. Add a 4 year old in pre-school with 100 other little germ contaminated monsters running around her, breathing on her, playing with her, and then she comes home and jumps on Mommy and gives me a big slobbery kiss and hug with all those lovely kid germs...and me with no immune system. But I digress.

When I first took Prednisone (the most common steroid prescribed) I though it was a WONDER DRUG. I had been in bed for months, was horribly sick, anemic, basically having my initial flare of my diseases triggered by my pregnancy and child birth. This little white pill made it possible for me to actually get out of bed. It even gave me a little bit of energy, where I hadn't had enough to even take a shower. I had started reading the message boards about Lupus and read all of these horrible things about Prednisone and I couldn't understand what these people were talking about. I even posted about how helpful it had been and asked why was it so awful. I received a rush of responses regarding the side effects especially the long-term effects of steroid use and the list of side-effects is long everything from cataracts, diabetes, thinning of the skin, glaucoma, increased blood pressure, mood swings, edema (swelling due to water retention), suppressed adrenal gland hormone production, increased risk of infections, etc. etc.

The biggest short-term side-effect is weight gain and not just a few pounds. We are talking about people putting on 100 lbs. in 3 months (I didn't even believe that was possible, but some had pictures). Also, this weight gain is accompanied by a redistribution of fat. People develop what is called "moon face" because the fat settles in a circle around the face. You may have seen someone with this look because in some cases it is hard to miss, a HUGE ROUND face usually with round double chins. I thought this lady's diagram was helpful although honestly her moon face is not particularly bad.
So I was absolutely TERRIFIED when I started taking Prednisone that although I finally felt a little better, I was going to get incredibly FAT. I have never really been a thin person. I come from the hourglass figure kind of stock, lots of curves. That's the nice way of saying I can gain 10 lbs. by watching someone else eat something that looks tasty. I have always had to watch my weight and I've watched it go up & down & up & down & up & down. So naturally, I expected to be posting my own story of gaining 100 lbs. in 3 months and wondered to myself if my husband would divorce me if I got really fat (come on we all have these fears). He's from that naturally tall and thin stock who can eat the whole pie and not gain weight, who complains that he can't keep weight on, and has actually had those weight gainer shakes that add 2000 calories to your protein drink. It's completely mind boggling to me that these people exist & I'm married to one.

Anyway, by the grace of God I did not gain 100 lbs., I didn't have any major speedy weight gain. It is easier to gain weight, but when I'm sick I tend to stay in bed and not eat so it kind of evened itself out. I had put on weight slowly over the last few years but I attribute that more to being completely sedentary and not being able to exercise. I did however have a "redistribution of fat". So to continue with the things I hide about my invisible disease. I have a "buffalo hump".

What is a Buffalo Hump?

"Buffalo hump refers to a lump of fat that develops at the top of the back between the shoulders. It can arise from a variety of conditions that are characterized by an increase in cortisol or glucocorticoid (hormones produced by the adrenal gland) levels in the bloodstream. The most common cause of elevated cortisol levels is the use of oral corticosteroid drugs, which are prescribed to treat different conditions, including inflammatory diseases."
 Here is what my buffalo hump looks like currently:
The Buffalo Hump is the rounded area at the top of my back

The redistribution of fat also causes it to somewhat wrap around the the front sides, like a collar, leaving pads above my clavicle bones. I actually didn't know this until I was searching the web for this post and read up on it, so I don't have a good picture of myself. You can somewhat see the side pads rising up next to my bra strap, but here is a better example of what I'm talking about:
 Again, my buffalo hump is actually much improved. I am on the lowest dose of steroids that I've ever been on. I actually currently take 10mgs per day & previously have taken 70mgs (7x more & a VERY high dose). The buffalo hump is easily hidden with high back neck lines & long hair. This condition can be much worse, for example:
I don't think I could hide this one.
The buffalo hump should go away if I stop taking Prednisone, which is possible but unlikely, as that's what keeps my Lupus under some control. There is a possibility that the buffalo hump will never go away even if I stop taking steroids. I suppose I could have liposuction treatment, but I'll have to start a fund for that, it is difficult enough keeping up with the medical bills for my necessary treatment. Getting rid of the buffalo hump would really be treatment for my vanity at this point.

I know today is the last day of May and thus the last day of Lupus Awareness Month, but I have more things to post and pictures to show & I've decided I'm not going to stop just because I couldn't get it all in this one month. That is why I have started this in blog form.

If you didn't know, you are linked to my new blog Princess Lupus at  www.princesslupus.blogspot.com. I am by no means a blog wiz, so please bear with me as I try to get this blog going. Let me know if there are any problems that I need to fix.

I hope to see you for my next installment: Red, White, & Blue & Black.